Texas, 2019

Heat in Texas, July 16 to 17, 2019

July 16 to 17, 2019 · NWS FWD · 34 events in 34 counties and zones

Hot and humid conditions produced heat indices between 105 and 108 degrees for areas mainly along and east of the Interstate 35 corridor July 16th and 17th of 2019.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Hot and humid conditions produced heat indices between 105 and 108 degrees for areas mainly along and east of the Interstate 35 corridor July 16th and 17th of 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 16, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 16, 11:45 AM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1245 PM CDT Tue Jul 16 2019

.DISCUSSION...

Hot and humid conditions will be common across much of North and
Central Texas this afternoon. A heat advisory will remain in
effect for much of the area for heat index values between 105 and
108 degrees.

Otherwise, there will be a low chance of a few showers and
thunderstorms later this afternoon, mainly across northeast parts
of area. The inherited 20 pops for these locations look reasonable
at this time. Across the Metroplex, confidence is very low that
storms will develop so will not mention in the forecast. Any
convection that does develop should diminish shortly after 00z.

&&

.AVIATION...

/18Z TAFs/

VFR conditions will continue over the next 24 hours. Winds will
generally be out of the south, with speeds between 10 and 14
knots. Confidence that storms will develop and impact the
terminals is quite low so will not include VCTS/TS in the latest
forecast.

&&

.AVIATION... /Issued 621 AM CDT Tue Jul 16 2019/
/12Z TAFs/

Concerns -- Isolated to widely scattered TSRA possible over Bonham
arrival gate. VFR/S flow all terminals.

North/Central TX remain within deep S-SEly flow this morning. To
the northeast...TS are ongoing across southwest AR. These TS may
result in the development of outflow boundary in the vicinity of
the Red River later this afternoon which may act as focus for
additional TS development. High-res guidance in agreement that TS
may develop along a KGVT-KTXK line after 21Z...but disagree with
respect to amount of coverage. While TS are not expected at any
TAF sites...impacts to NE arrival gate are possible this
afternoon...depending on amount of coverage. Right now...coverage
appears more likely to be isolated in nature...but trends will
need to be monitored through the afternoon. Convection should
dissipate after 00Z. Otherwise...all terminals will remain VFR
and in S flow through the TAF period.

37

&&

.SHORT TERM... /Issued 241 AM CDT Tue Jul 16 2019/
/Today and Tonight/

The main challenge for today's forecast is whether or not we will
see any convection develop in our northeastern counties. This
morning, there is some convection ongoing across far southeastern
Oklahoma and into southwestern Arkansas. In the upper levels, a
subtle impulse is evident on water vapor satellite imagery moving
south around the western periphery of the remnant low of what used
to be Hurricane Barry. This impulse, combined with the potential
for a residual outflow boundary from the ongoing convection, could
allow some isolated to widely scattered showers and thunderstorms
to develop this afternoon, generally north of I-30.

Looking at the HREF and its respective members, there seem to be
two camps. The more aggressive camp (made up of the NSSL-WRF, ARW,
and NMMB) show more widespread and organized convection. This
group of models develops convection quite rapidly during the
afternoon, and sends it barreling south as a forward-propagating
MCS. The more conservative camp (made up of the 3km NAM and HRRR)
shows more isolated to widely scattered convection developing
during the middle to late afternoon. One point of agreement is
the location and timing of this convection. All of the
aforementioned models show convection developing north of the I-30
corridor (generally northeast of the immediate Metroplex) during
the 3 p.m. to 7 p.m. timeframe. Where they disagree is on the
extent of the coverage. For now, will lean towards the more
conservative solutions for two main reasons. First, the lack of a
well-defined surface focusing mechanism, should generally limit
coverage. The ongoing convection this morning however could
produce a more extensive outflow boundary, but until we have a
better idea of what kind of outflow boundary (if any at all)
develops, decided it was best to lean on the conservative side.
Secondly, upper-level wind shear should be weak, which should
limit convective organization to disorganized, cellular
convection. Again, there is some uncertainty as to how much of a
surface forcing mechanism we will end up with this afternoon, thus
introducing uncertainty with regards to coverage, but what we are
more confident about is the potential for at least isolated
convection northeast of the Metroplex.

In terms of impacts from any of these thunderstorms, there will be
a potential for localized damaging downburst winds. Forecast
soundings show large boundary layer temperature/dewpoint spreads.
Afternoon high temperatures are likely to approach (and
potentially exceed) 100 F. The result is downdraft CAPE values on
the order of 1,000 J/kg, meaning any thunderstorms that develop
would be capable of damaging downburst winds. Any thunderstorms
that form will also be capable of producing brief heavy downpours
and occasional lightning strikes.

As for the rest of the county warning area, a hot day is expected.
Afternoon high temperatures will approach (and could potentially
exceed) 100 F for much of the county warning area. Combined with
dewpoints in the upper 60s to near 70, maximum heat index values
will climb over 100 F, and in fact, will exceed Heat Advisory
criteria (105 F) for most locations northeast of a Jacksboro to
Corsicana line. For this reason, a Heat Advisory is in effect for
today. The convective development mentioned in the previous couple
of paragraphs could prevent criteria from being reached in our far
northeastern counties, especially if convection turns out to be
more widespread than currently forecast, but given the low
confidence in the amount of coverage, and for the sake of
consistency, will allow the Heat Advisory to ride as is for
today.

37

&&

.LONG TERM... /Issued 241 AM CDT Tue Jul 16 2019/
/Wednesday into Early Next Week/

Mainly hot and dry conditions are expected for much of the
extended forecast, although the building mid-level ridging over
the southern Plains will not be abnormally strong for this time
of year. Regardless, temperatures near 95-100 on Wednesday will
combine with surface dew points hanging tough in the upper 60s to
lower 70s to produce heat indices around 100-110 across our entire
area, with the worst focused along the 35 corridor and eastward,
where the heat advisory will continue.

Through the end of the week and into the early weekend,
conditions are unlikely to change appreciably. Lee troughing
across the central and northern Plains will continue to induce
breezy southerly flow across our region, which will at least
lessen the intensity of the heat and humidity slightly. Highs will
remain in the mid/upper 90s, but dew points at peak heating may
drop a few degrees (versus earlier in the week) thanks to
continued upward mixing/dispersion of boundary-layer moisture and
slow drying of soils/vegetation. In turn, heat indices may fall
more into the 100-105 range for most locations Thursday into
Friday; still, the heat advisory may need to be extended into at
least Thursday for some eastern areas. Otherwise, southerly flow
may bring scattered low-level stratocu into Central Texas and the
Brazos Valley early each morning, before diurnal mixing converts
these clouds into fair-weather cumulus.

Late this weekend into early next week, most ensemble and
deterministic guidance indicates that heights will rise
dramatically over the Rockies, while a trough will develop across
the eastern US. The GFS and some of its ensemble members (although
they remain un-FV3) indicate a vigorous shortwave trough will
drive a front and unseasonably dry air south across our area by
Tuesday. This solution seems rather over-amplified, though, and a
solution closer to the ECMWF would appear more likely, with a
front hanging up to our northeast, yet perhaps boosting our
precipitation chances by next Tuesday. Will continue to maintain a
dry forecast at such an extended range, though, given inherent
timing/uncertainty with the synoptic evolution.

Picca

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    98  79  98  78  98 /   5   5   0   0   0
Waco                97  77  98  76  98 /   0   0   0   0   0
Paris               93  75  93  76  93 /  20  10   0   0   0
Denton              98  78  98  78  98 /   5   5   0   0   0
McKinney            97  78  98  77  97 /  10   5   0   0   0
Dallas              99  80  99  78  98 /   5   5   0   0   0
Terrell             96  77  98  78  98 /   5   5   0   0   0
Corsicana           95  77  94  75  93 /   0   0   0   0   0
Temple              96  76  95  75  96 /   0   0   0   0   0
Mineral Wells       98  75  98  75  97 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Wednesday for TXZ091>095-101>107-
116>123-131>135-144>148-159>162-175.

&&
Hazardous weather outlook, Jul 16, 1:42 AM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
242 AM CDT Tue Jul 16 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170745-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
242 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Heat index values today will reach around 105 to 108 degrees in many
locations. Take necessary precautions to avoid heat-related
illnesses.

Isolated thunderstorms may develop generally northeast of a Sherman
to Emory line this afternoon and evening. Lighting, brief heavy rain,
and gusty winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values on Wednesday will once again reach upwards of 105
to 110 degrees, especially along and east of the I-35 corridor. Hot
weather will continue into the weekend, with heat indices still
reaching upwards of 105 in some spots.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 heat. Local standard time, as filed.

Heat, Montague

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Cooke

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Grayson

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Fannin

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Lamar

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Jack

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Wise

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Denton

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Denton forecast zone
Injuries
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019. County officials reported 2 cases of Heat Exhaustion on these days.

Heat, Collin

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Hunt

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Delta

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Delta forecast zone
Reported by
Official NWS Observations
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Hopkins

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Parker

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Tarrant

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Dallas

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Rockwall

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Kaufman

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Rains

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Van Zandt

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Hood

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Somervell

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Johnson

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Ellis

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Bosque

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Hill

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Navarro

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Henderson

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, McLennan

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Limestone

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Freestone

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Anderson

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Falls

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Robertson

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

Heat, Leon

When
July 16, 12:00 PM CST to July 17, 6:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat index values between 105 and 108 degrees occurred across the county during the afternoons of July 16th and 17th of 2019.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845721, 845722, 845723, 845724, 845725, 845726, 845727, 845728, 845729, 845730, 845731, 845732, 845734, 845735, 845736, 845737, 845738, 845739, 845740, 845741, 845742, 845743, 845744, 845745, 845746, 845747, 845748, 845749, 845750, 845751, 845752, 845753, 845754, 845756.